Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 73, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 5, 2023, 2:23 AM MDT for Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 2:23 AM MDT (08:23 UTC)
- Expired
- Aug 5, 2023, 5:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, CO
The radar
The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
766
WGUS55 KBOU 050823
FFWBOU
COC121-051130-
/O.NEW.KBOU.FF.W.0073.230805T0823Z-230805T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
223 AM MDT Sat Aug 5 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Southwestern Washington County in northeastern Colorado...
* Until 530 AM MDT.
* At 223 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 3 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Woodlin School.
This includes the following streams and drainages...
Jack Creek, Vega Creek, Sand Creek, East Fork Plumb Bush Creek and
Plum Bush Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3987 10352 3991 10317 3977 10312 3976 10351
3979 10356 3987 10353
FLASH FLOOD...RADAR INDICATED
$$
RPK2 follow-up statements
481
WGUS75 KBOU 050929
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
329 AM MDT Sat Aug 5 2023
COC121-051130-
/O.CON.KBOU.FF.W.0073.000000T0000Z-230805T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington CO-
329 AM MDT Sat Aug 5 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM MDT EARLY THIS
MORNING FOR SOUTHWESTERN WASHINGTON COUNTY...
At 329 AM MDT, Doppler radar indicated thunderstorms produced
between 2.5 and 3.5 inches of rain in the warning area earlier.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Woodlin School.
This includes the following streams and drainages...
Jack Creek, Vega Creek, Sand Creek, East Fork Plumb Bush Creek and
Plum Bush Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3987 10352 3991 10317 3977 10312 3976 10351
3979 10356 3987 10353
FLASH FLOOD...RADAR INDICATED
$$
RPK962
WGUS75 KBOU 051134
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
534 AM MDT Sat Aug 5 2023
COC121-051144-
/O.EXP.KBOU.FF.W.0073.000000T0000Z-230805T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington CO-
534 AM MDT Sat Aug 5 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN WASHINGTON
COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3987 10352 3991 10317 3977 10312 3976 10351
3979 10356 3987 10353
$$
RPKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 11:15 PM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 4, 11:15 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1115 PM MDT Fri Aug 4 2023 .UPDATE... Issued at 710 PM MDT Fri Aug 4 2023 Main update involved dropping or lowering thunderstorm coverage from the urban/corridor and Palmer Divide westward into the Front Range Mountains/Foothills this evening. Still some showers/storms over the far northeast plains, with isolated coverage along the northern border so will hang onto some pops there through this evening. Overall the trend will continue to be diminishing coverage from west to east this evening. && .SHORT TERM...(This evening through Saturday) Issued at 252 PM MDT Fri Aug 4 2023 Radars are showing isolated convection across the CWA at this time. There is a bit over the high mountains of Larimer and Boulder Counties and some over southern Elbert County. The winds across the CWA are pretty weak. Models have flat upper ridging for the CWA overnight with pretty weak flow aloft. On Saturday, stronger west-northwesterly flow aloft will push into the CWA through the day. The QG Omega fields show weak downward vertical velocity for the CWA tonight and Saturday. The thickness fields show a cold front moving into the CWA late Saturday afternoon. The precipitable water values will be around 0.50 inch in the mountains tonight and Saturday. Values will range from 0.5 over the higher foothills to 1.2 inches over the southeastern CWA tonight and Saturday. The highest CAPE values are over the eastern border area early this evening, with the highest values on Saturday afternoon to be over the foothills and immediate plains. For pops will go with mainly 10-30%s this evening. Pops should be a bit higher on Saturday afternoon with 20-40%s for the foothills and western half of the plains, including the Palmer Ridge. Cells should be moving fairly quick on Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 242 PM MDT Fri Aug 4 2023 Saturday night into Sunday, another cold front will bring in a reinforcing push of cool air into the region. Behind the previous shortwave, the upper level ridge weakens, helping cool temperatures aloft as well. As a result, highs will feel a lot more like early Fall rather than late Summer with highs in the mid 70s. Surface flow becomes easterly in the afternoon bringing in sufficient moisture across the plains. MLCAPE builds into the 500-1000 J/kg range with less instability over the east plains and more over the Palmer Divide/south foothills. This will translate to where the higher shower/storm chances are in the afternoon/early evening with higher chances confined to the higher terrain and Palmer Divide and less eastward. A more ENE component may provide additional convergence to get some storms developing over the Palmer Divide. Will have to watch the presence of the upper jet which may bring additional synoptic support for additional showers/storms through the evening hours. Monday, the weak ridge remains over the region under WNW flow aloft. The upper jet remains draped across the state of Colorado with model guidance showing a weak disturbance moving through the flow. 0-6km bulk shear 35-45 kts and MLCAPE 1000-1500 J/kg over the east plains will provide favorable conditions for scattered storms in the afternoon and early evening, with a few strong to severe possible. Tuesday through the end of the work week the flattened ridge ridge stays put over the region. Ensembles show a drying and warming trend with highs returning to the upper 80s and low 90s. Ensemble and deterministic guidances shows a shortwave trough just brushing the northeast corner on Tuesday. It stays a bit too east to provide ideal conditions for more widespread severe, but if it shifts, it may pose a threat to the east plains. Otherwise, expect lesser coverage in afternoon/showers and thunderstorms during this period. Ensemble guidance shows a signal for drying and warming early next week through the latter part of the week with ridging aloft and zonal flow. Monday remains sufficiently below normal in the low 80s across the plains. There will be enough moisture around to support shower/storm chances as well. Temperatures eventually warm back toward normal in the upper 80s by mid-week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1113 PM MDT Fri Aug 4 2023 A boundary has moved across the area early this evening with NE winds behind it. Winds will gradually go light south in the next hour or so. By 16Z winds will go variable in direction in advance of a cold front which will move across by 21z with gusty NNE winds. Widely sct tstms will be possible behind this front after 21z. && .HYDROLOGY... Issued at 242 PM MDT Fri Aug 4 2023 There is a limited threat of flash flooding on the burn areas for a couple hours early this evening, then again on Saturday afternoon. Saturday storms should be moving fairly quickly. Chances for scattered showers and thunderstorms Sunday and Monday with some storms capable of localized heavy rainfall. Threat for flash flooding over the burn areas will remain "limited" with quicker storm motions anticipated. Remainder of the week trend drier which will reduce the threat for flash flooding. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...RJK LONG TERM....Mensch AVIATION...RPK HYDROLOGY....RJK/Mensch
Hazardous weather outlook, Aug 4, 11:47 AM MDT, 14 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1147 AM MDT Fri Aug 4 2023 COZ030>051-051800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1147 AM MDT Fri Aug 4 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected over the plains and foothills this afternoon, with the highest coverage over the northern border areas. A few of the storms, mainly east of Fort Morgan and Limon could produce wind gusts to 70 mph, golf ball sized hail, and heavy rainfall. The rest of the plains could see wind gusts to 50 mph. The threat of burn area flooding is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm coverage will be less through the weekend. A few severe storms will be possible mainly over the Palmer Divide on Saturday. There will be a limited threat of flash flooding in the burn scars this weekend. Storm motions will be quick enough to keep storms from staying over the burn areas for long durations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Special weather statement, Aug 4, 11:10 PM MDT, 3 hours 13 minutes before
Special Weather Statement National Weather Service Denver CO 1110 PM MDT Fri Aug 4 2023 COZ046-050545- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO- 1110 PM MDT Fri Aug 4 2023 ...A strong thunderstorm will impact portions of northeastern Lincoln County through 1145 PM MDT... At 1109 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Arriba, or 16 miles northwest of Flagler, moving east at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northeastern Lincoln County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3950 10345 3952 10315 3933 10316 3932 10336 TIME...MOT...LOC 0509Z 273DEG 14KT 3942 10333 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH RPK
Special weather statement, Aug 4, 11:23 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Denver CO
1123 PM MDT Fri Aug 4 2023
COZ049-050615-
Washington County CO-
1123 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southwestern
Washington County through 1215 AM MDT...
At 1123 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Last Chance, or 29 miles north of Limon, moving
east at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Woodlin School, Last Chance and Lindon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3957 10333 3957 10350 3956 10350 3958 10371
3963 10371 3981 10362 3979 10326
TIME...MOT...LOC 0523Z 271DEG 11KT 3968 10355
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RPKLocal storm report, Aug 5, 12:27 AM MDT, 1 hour 56 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
1227 AM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Dmg 3 SW Highland Center 40.50N 102.62W
08/04/2023 Phillips CO Public
Irrigation Equipment destroyed.
0526 PM Tstm Wnd Gst 2 SE Julesburg 40.97N 102.25W
08/04/2023 M59 MPH Sedgwick CO Mesonet
Mesonet station CO034 I-76 Julesburg.
0516 PM Tstm Wnd Gst 2 SE Julesburg 40.97N 102.25W
08/04/2023 M73 MPH Sedgwick CO Mesonet
Mesonet station CO034 I-76 Julesburg.
&&Special weather statement, Aug 5, 1:24 AM MDT, 59 minutes before
Special Weather Statement National Weather Service Denver CO 124 AM MDT Sat Aug 5 2023 COZ049-050800- Washington County CO- 124 AM MDT Sat Aug 5 2023 ...A strong thunderstorm will impact portions of southwestern Washington County through 200 AM MDT... At 124 AM MDT, Doppler radar was tracking a strong thunderstorm near Woodlin School, or 27 miles southwest of Akron, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Woodlin School and Lindon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3972 10356 3992 10356 3992 10320 3972 10324 TIME...MOT...LOC 0724Z 269DEG 18KT 3982 10348 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:10 PM MDT | Special Weather Statement | BOU | Lincoln | 35 min |
| Aug 4, 11:12 PM MDT | Areal Flood Advisory | BOU | Lincoln | 2 hr |
| Aug 4, 11:23 PM MDT | Special Weather Statement | BOU | Washington | 52 min |
| Aug 4, 11:52 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 23 min |
| Aug 5, 12:16 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 29 min |
| Aug 5, 1:24 AM MDT | Special Weather Statement | BOU | Washington | 36 min |
| Aug 5, 1:43 AM MDT | Areal Flood Advisory | BOU | Washington | 2 hr |
| Aug 5, 1:55 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 35 min |
| Aug 5, 2:02 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 28 min |
| Aug 5, 2:18 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 27 min |
| Aug 5, 2:40 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 16 min |
| Aug 5, 2:49 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 26 min |
| Aug 5, 1:35 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 40 min |
| Aug 5, 2:19 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
| Aug 5, 2:29 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 46 min |
| Aug 5, 2:47 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 28 min |
| Aug 5, 2:57 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 48 min |
| Aug 5, 3:31 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 30 min |
| Aug 5, 3:36 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| Aug 5, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| Aug 5, 3:50 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 40 min |
| Aug 5, 4:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 36 min |
| Aug 5, 4:29 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 31 min |
| Aug 5, 4:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 28 min |
| Aug 5, 4:49 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 41 min |
| Aug 5, 4:57 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 35 min |
| Aug 5, 5:30 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 45 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.